Counterfeit pills linked to local fatal drug overdoses

UNION COUNTY, OR – (Information provided by Center for Human Development)   This is a joint warning issued by the La Grande Police Department and the Center for Human Development about fentanyl-laced drugs. 

Over the course of the last several weeks, the La Grande Police Department has seen an alarming trend in calls for service that appear to be related to overdoses of suspected counterfeit opioid pills.  In several of these cases Police have recovered pills that are similar in appearance to the counterfeit fentanyl laced opioid pills that have been related to fatal overdoses in communities all over our nation.  These pills are sometimes called “Blues” or “M30’s”.  

“We have cases that are still under investigation and the pills have been sent to the Oregon State Police Forensic Laboratory for analysis.” said Gary Bell, La Grande Chief of Police. “I cannot emphasize enough that anyone who gets pills from anywhere other than a pharmacy should assume that they are counterfeit and they may contain potentially deadly amounts of fentanyl.”   

The counterfeit pills dangerously resemble pills manufactured by pharmaceutical companies. However these pills contain Fentanyl, a synthetic opioid that is 50 to 100 times more potent than morphine, and up to 50 times more potent than heroin. Even tiny doses, as little as two milligrams, the size of two grains of salt, are a fatal dose for most people. 

“Everyone should be talking about this issue with their loved ones.” said Carrie Brogoitti, Public Health Administrator for the Center for Human Development (CHD). “People need to understand the danger of taking non-prescribed medications and the severe danger in taking any medication that has not been prescribed to you by a health care provider and obtained from a legitimate pharmacy.”  

“Unfortunately, many have turned to medication like opioids to cope with rising mental health challenges compounded by isolation due to the pandemic.” said Aaron Grigg, Mental Health Director at CHD. “Opioids kill. We have tragically witnessed many overdoses in our own community and the flood of counterfeit pills with fentanyl has killed people right her in Union County.”

One of the most important tools we have in preventing unintentional overdose deaths is a medication called Naloxone, which temporarily blocks the toxic effects of opioids, or “reverses” an opioid overdose. CHD has Naloxone kits available for free. The Naloxone CHD has distributed has literally saved lives. Call us to get Naloxone, or go to your pharmacy so you can always have it on hand. It is also important to be aware that treating fentanyl overdoses often requires additional naloxone to reverse the effects of the drug.  More doses of naloxone are sometimes needed to reverse fentanyl overdoses, compared to other opioid overdoses, due to the potency of fentanyl.

Diversion programs like naloxone distribution not only save lives from overdoses, but lead to treatment. “We have seen that distributing Naloxone has helped our community better understand that there is a solution.” shared Aaron Grigg. “More and more people are seeking treatment every day. Call us, we want to help.” 

CHD urges anyone who needs help with drug addiction to call the CHD at 541-962-8800 crisis resources are available 24/7. If an overdose is suspected, 911 should be called immediately to obtain medical assistance.

Signs and Symptoms of an Overdose

You can identify an opioid overdose by a combination of three symptoms known as the Opioid Triad. The triad consists of:

Pinpoint pupils

Unconsciousness

Respiratory depression

Additional signs and symptoms of an opioid overdose include:

Unresponsiveness

Awake, but unable to talk

Body is very limp

Face is pale or clammy

Blue lips, fingernails, and skin

For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen

Breathing is very slow and shallow, irregular or has stopped

Pulse is slow, erratic or not there at all

Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)

Vomiting

Steps to take for opioid overdose victims

Call 911 immediately.

Call 911 immediately, report a drug overdose, and give the street address and location of the victim. If there are other persons available, send someone to wait in the street for the ambulance and guide the emergency medical technicians to the victim.

Try to rouse the victim.

Try to rouse the victim by speaking loudly, pinching, or rubbing your knuckles vigorously up and down the sternum (the bony part in the middle of the chest).

Make sure the victim is breathing.

Make sure the victim is breathing. If not, administer rescue breathing (mouth-to-mouth) by pinching the victim’s nose shut and blowing into the mouth. Lay the victim on their side after they have resumed breathing on their own.

Administer Naloxone.

Administer an opioid antagonist, such as Naloxone (Narcan), if you have it and know how to use it.

Stay with the victim.

Stay with the victim until help arrives, and act quickly to administer rescue breathing if they stop breathing. Encourage the victim to cooperate with the ambulance crew.